J Pharm Belg. 1997 Jan-Feb; 52(1): 7-27.
Belgian (Chinese herb) nephropathy: why?
Association Pharmaceutique Belge, Service du ContrÃ´le des MÃ©dicaments, Bruxelles.
During the last years several patients with renal failure were admitted in Brussels hospitals. The progressive interstitial fibrosis with tubular atrophy seen in these patients has been ascribed to the slimming therapy preceding the pathology. The nephropathy was remarkable with regard to its extensive fibrotic process and the rapidity of its evolution. The ingestion of Aristolochia fangchi instead of the prescribed Stephania tetrandra, one of the components of the slimming therapy, was put forward as hypothesis for the etiology of the nephropathies in the literature. Questions however remain unanswered: Why have certain persons, among thousands similarly treated including ingestion of Aristolochic acids, not withstood the treatment? Why is there no correlation between the length of treatment and the occurrence nor the degree of illness? Last but not least: Is it in the actual conditions possible to be confident again in slimming treatments as the concerned one? We made an overview of the pharmacological action and possible (nephro) toxicity of the known components of the concerned therapy. Concerning the Chinese plants we have described and commented on the procedures for quality control actually at disposal and the difficulties in differentiation between resembling species and possible substitute herbs. We have described largely the traditional and medicinal use of the involved Chinese plants as to evaluate their implication in the nephrotoxicity. The elements of the therapy possibly relevant in the etiology of the disease are mentioned. The overview shows that different elements of the therapy are hazardous. Attention is caught to the danger of the use of (Chinese) herbs of unknown origin when nor the indications nor the form of preparation--in this case decoctions--are respected and when the quality cannot be assured, due to lack of (official) operating procedures. Medicinal plants as those implied contain secondary metabolites (bis)-benzylisoquinoline-alkaloids, dihydroxy-diallyl-biphenyls, aristolochic acids) with strong pharmacological (and possibly toxic) actions. Attention is caught to the danger of alternative therapies as mesotherapy. Products are injected which are not proved safe for this administration way. The administration during long periods of cocktails with anorectics (fenfluramine and diethylpropion) in association with a diuretic, a tranquilizer, plants with laxative and atropinergic action are alike to be at the origin of susceptibility in the excretion system. Under these circumstances exposure to any toxic product might cause renal failure. Several years have passed after the scientific reports of the first nephropathy cases in Belgium. We are afraid that prohibiting (temporarily) three Chinese herbs (Stephania tetrandra, Aristolochia fangchi and Magnolia officinalis) does not provide enough safety in order to assume responsibilities for common health care. Keeping in mind that these treatments were not meant to cure any disease but only for slimming, we ask Belgian authorities to regulate strictly the use of (Chinese) herbal medicines, the products and practices in alternative practices as mesotherapy and cocktail-treatments.